Alert archive / Indiana / Special Weather Statements in 2012

Special Weather Statement, NWS Indianapolis, IN

July 17, 2012Fountain County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 17, 2012, 3:49 PM EDT for Fountain County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2012, 3:49 PM EDT (19:49 UTC)
Expired
Jul 17, 2012, 4:15 PM EDT
In force
26 min
Issued by
NWS Indianapolis, IN

County Fountain County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1949 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WWUS83 KIND 171949
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
349 PM EDT TUE JUL 17 2012

INZ028-035-172015-
FOUNTAIN-WARREN-
349 PM EDT TUE JUL 17 2012

...STRONG THUNDERSTORM ADVISORY FOR WESTERN FOUNTAIN AND SOUTHWESTERN
WARREN COUNTIES UNTIL 415 PM EDT...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF DANVILLE...MOVING EAST AT 15
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COVINGTON...
  FOSTER...
  WEST LEBANON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4028 8727 4008 8731 4009 8741 4013 8741
      4013 8749 4015 8749 4015 8754 4029 8753
TIME...MOT...LOC 1949Z 275DEG 15KT 4018 8752

$$

50

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 17, 2:53 PM EDT, 56 minutes earlier.

Area forecast discussion, Jul 17, 2:53 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
253 PM EDT TUE JUL 17 2012

.UPDATE...

THE LONG TERM SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 250 AM EDT TUE JUL 17 2012

A LARGE RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE REGION
THROUGH WEDNESDAY...PROVIDING HOT TEMPERATURES. ADDITIONAL
HUMIDITY COMBINED WITH THE STRONG HEATING WILL RESULT IN CHANCES
FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING AND AGAIN
ON WEDNESDAY AFTERNOON AND EVENING.

A FRONTAL BOUNDARY IS EXPECTED TO SAG OUT OF THE GREAT LAKES ON
THURSDAY AND FRIDAY...BRINGING SOME COOLER TEMPERATURES ALONG WITH
MORE CHANCES FOR BETTER ORGANIZED PRECIPITATION.

HIGH PRESSURE IS EXPECTED TO SETTLE ACROSS THE AREA THIS
WEEKEND...BRINGING COOLER TEMPERATURES AND DRY WEATHER.

&&

.NEAR TERM /THIS AFTERNOON/...
ISSUED AT 1238 PM EDT TUE JUL 17 2012

WITH LITTLE CHANGE IN AIRMASS BEYOND A BIT OF
MOISTENING...PERSISTENCE PROVIDES A GOOD GUIDE TO WHERE WE SHOULD
EXPECT TO END UP THIS AFTERNOON. THAT SAID...TEMPERATURES THIS
MORNING WERE RUNNING AROUND 1 TO 3 DEGREES ABOVE YESTERDAY...SO
TWEAKED HIGH TEMPERATURES FOR TODAY TO AROUND SIMILAR MAGNITUDES
HIGHER. 100 DEGREE MARK WILL LIKELY BE THREATENED IN AT LEAST A FEW
AREAS TODAY.

PERSISTENCE AND CONVECTIVE TEMPERATURES ALSO SUGGEST ISOLATED
THUNDERSTORMS POSSIBLE AGAIN TODAY...BUT COVERAGE WILL BE MINIMAL.
CANNOT JUSTIFY MORE THAN SLIGHT CHANCE/ISOLATED POPS.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
ISSUED AT 250 AM EDT TUE JUL 17 2012

MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN AND
WILL USE A BLEND. HOWEVER MAVMOS HIGHS REMAIN BAD. MAIN FORECAST
CHALLENGE WILL BE POPS AND TEMPS.

LITTLE CHANGE OCCURS WITH THE ONGOING PATTERN TONIGHT AND
WEDNESDAY. TIME HEIGHT SECTIONS SHOW LOWER AND MID LEVEL MOISTURE
REMAINING ACROSS THE AREA. NO FORCING FOUND ALOFT AS THE UPPER
RIDGE REMAINS IN PLACE. HOWEVER FORECAST SOUNDINGS CONTINUE TO
INDICATE THAT DAYTIME HEATING SHOULD LEAD TO INSTABILITY TSRA
DURING THE EVENING TONIGHT AND AGAIN ON WEDNESDAY AFTERNOON. AGAIN
ON WEDNESDAY CONVECTIVE TEMPERATURES IN THE MIDDLE 90S SHOULD
EASILY BE REACHED AND AGAIN CAPE IN EXCESS OF 2000 J/KG REMAINS
ACROSS THE AREA. WILL NEED TO EXTEND THE HEAT ADVISORY AGAIN ON
WEDNESDAY AS HIGH TEMPS AT OR ABOVE PERSISTENCE WILL BE EXPECTED
WITH LITTLE CHANGE IN AIR MASS AND 850MB TEMPS. WILL LEAN WARMER
THAN METMOS AND MAVMOS ON LOWS GIVEN THE STRONG HEATING OF THE DAY
AND SHORT NIGHTS.

ON WEDNESDAY NIGHT ANY AFTERNOON TSRA OR SHRA WILL TAPER OFF
QUICKLY WITH THE LOSS OF DAYTIME HEATING AS THE VERY WARM AND MOIST
AIR MASS REMAINS IN PLACE. HOWEVER THE NAM SUGGEST A MCS COMPLEX
DEVELOPING OVER THE UPPER MIDWEST WITH PROPAGATION A BIT
UNCERTAIN. EITHER WAY...EXPECT INCREASING CLOUDS FROM THE BLOW OFF
OF THIS SYSTEM AND WILL NEED TO KEEP SOME POPS LATE ACROSS THE
NORTH WHERE POSITIONING IS BEST TO THE ADVANCING SYSTEM. AS FOR
TEMPS ON WED NIGHT WILL AGAIN LEAN WARMER THAN GUIDANCE AS WARM
AIR MASS REMAINS AND CLOUDS MAY BE ON THE INCREASE.

PROPAGATION AND TIMING OF THE POSSIBLE CONVECTIVE SYSTEM ON
THURSDAY WILL LEAD TO LOW CONFIDENCE POPS ON THURSDAY. HOWEVER
ALSO ADDING TO THE PRECIP CHANCES WILL BE THE PLAY OF THE FRONTAL
BOUNDARY OVER THE NORTHERN PARTS OF THE STATE THAT IS EXPECTED TO
SAG SOUTHWARD ACROSS CENTRAL INDIANA. THIS IN COMBINATION WITH THE
VERY WARM AIR MASS IN PLACE AND PERHAPS THE PREVIOUSLY MENTIONED
CONVECTIVE COMPLEX WILL RESULT IN THE NEED FOR PRECIP CHANCES.
BEST CHANCES WILL BE NORTH FOR NOW. FURTHERMORE...AGAIN ON
THURSDAY FORECAST SOUNDINGS REVEAL STEEP LAPSE RATES WITH
ATTAINABLE CONVECTIVE TEMPERATURES AND CAPE IN EXCESS OF 2500 J/KG.
AGAIN 700MB TEMPS ARE BELOW 10C. WILL AGAIN TREND HIGHS ON
THURSDAY WARMER THAN METMOS. MAVMOS HIGHS REMAINS OUT TO LUNCH.

NAM SUGGESTS THE FRONTAL BOUNDARY WILL REMAIN LINGERING ACROSS
CENTRAL INDIANA ON THURSDAY NIGHT AS A WEAK SHORT WAVE PUSHES
INTO THE AREA ON NORTHWEST FLOW ALOFT. FOR NOW WILL CONTINUE SOME
TSRA CHANCES GIVEN THE WEAK FORCING IN PLACE AND THE LINGERING
BOUNDARY. WILL STEER LOW TEMPS WARMER THAN MEXMOS WITH SOME CLOUDS
EXPECTED.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

ISSUED AT 253 PM EDT TUE JUL 17 2012

THE MAIN FOCUS ON THE EXTENDED WILL BE TEMPERATURES AS THE DROUGHT
IS EXPECTED TO CONTINUE WITH ONLY SPARCE RAIN CHANCES LOOKING LIKE
MONDAY NIGHT AND TUESDAY AS THE PLAINS UPPER RIDGE WEAKENS ALLOWING
A SHORT WAVE TO DROP SOUTHEAST ACROSS CENTRAL INDIANA AND A FRONT TO
TAKE SHOP ACROSS THE LOWER GREAT LAKES.

WITH THE EXTENDED MOS CONTINUING TO HAVE A COLD DAYTIME AND WARM
NIGHTTIME BIAS DUE TO THE DROUGHT...FAVOR DAYTIME TEMPERATURES A FEW
DEGREES WARMER THAN THE MEN MOS AND A DEGREE OR TWO WARMER THAN THE
CENTRAL REGION INITIALIZATION. FAVOR THE OPPOSITE AT NIGHT.

&&

.AVIATION /DISCUSSION FOR 171800Z TAF ISSUANCE/...

ISSUED AT 1230 PM EDT TUE JUL 17 2012

A COLD FRONT WILL DROP SLOWLY SOUTH INTO NORTHERN INDIANA THURSDAY
AFTERNOON WHICH IS EXPECTED TO TRIGGER AFTERNOON THUNDERSTORMS
ACROSS CENTRAL INDIANA. FOR NOW WILL JUST THROW A PROB30 IN AFTER
15Z AT ALL THE SITES. OTHERWISE...DRY GROUNDS SHOULD ONCE AGAIN KEEP
FOG FROM FORMING DESPITE SOUTHWEST WINDS NEAR 10 KNOTS BECOMING
LIGHT TO CALM TONIGHT...AND ANY DIURNAL CU CEILINGS WILL BE VFR.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT WEDNESDAY FOR INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...PUMA
NEAR TERM...NIELD
SHORT TERM...PUMA
LONG TERM....MK
AVIATION...MK
Hazardous weather outlook, Jul 17, 3:45 AM EDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
345 AM EDT TUE JUL 17 2012

INZ021-028>031-035>049-051>057-060>065-067>072-180745-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
345 AM EDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: A HEAT ADVISORY IS IN EFFECT TODAY. WARM HIGH PRESSURE
WILL PRODUCE HOT TEMPERATURES AND HEAT INDEX VALUES THIS
AFTERNOON. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

HAZARDS: HIGH TEMPERATURES IN THE MIDDLE TO UPPER 90S. HEAT INDEX
READINGS NEAR 105. LIGHTNING...BRIEF HEAVY RAINFALL.

TIMING: HIGH HEAT INDEX VALUES THROUGH 800 PM. THUNDERSTORM
CHANCES THROUGH 11 PM.

DISCUSSION: WARM HIGH PRESSURE WILL KEEP HOT AIR IN PLACE ACROSS
CENTRAL INDIANA TODAY. THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: HOT TEMPERATURES ARE EXPECTED ON WEDNESDAY AS HIGH
PRESSURE BUILDS ACROSS THE AREA. HIGHS ON WEDNESDAY COULD REACH
THE UPPER 90S TO NEAR 100 DEGREES. HEAT INDEX VALUES COULD BE
NEAR 105. A HEAT ADVISORY HAS BEEN ISSUED FOR ALL OF CENTRAL
INDIANA FROM NOON TO 8 PM ON WEDNESDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH
FRIDAY. STRONG STORMS ARE POSSIBLE...WITH DANGEROUS
LIGHTNING...GUSTY WINDS...HAIL AND BRIEF HEAVY RAINFALL.

DISCUSSION: A TROUGH OF LOW PRESSURE WILL SWEEP A COOL FRONT
ACROSS CENTRAL INDIANA DURING THE SECOND HALF OF THE WEEK BRINGING
ANOTHER CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Special weather statement, Jul 17, 3:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
349 PM EDT TUE JUL 17 2012

INZ028-035-172015-
FOUNTAIN-WARREN-
349 PM EDT TUE JUL 17 2012

...STRONG THUNDERSTORM ADVISORY FOR WESTERN FOUNTAIN AND SOUTHWESTERN
WARREN COUNTIES UNTIL 415 PM EDT...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF DANVILLE...MOVING EAST AT 15
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COVINGTON...
  FOSTER...
  WEST LEBANON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4028 8727 4008 8731 4009 8741 4013 8741
      4013 8749 4015 8749 4015 8754 4029 8753
TIME...MOT...LOC 1949Z 275DEG 15KT 4018 8752

50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:06 PM EDTSpecial Weather StatementINDSullivan24 min
Jul 17, 4:50 PM EDTSpecial Weather StatementINDBartholomew25 min
Jul 17, 5:10 PM EDTSpecial Weather StatementINDVermillion35 min
Jul 17, 5:34 PM EDTSevere Thunderstorm WarningINDBartholomew, Jackson41 min
Jul 17, 6:03 PM EDTSpecial Weather StatementINDHendricks27 min
Jul 17, 6:57 PM EDTSpecial Weather StatementINDJackson33 min

Nearby

Special Weather Statements in Indiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.